Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 251, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2013, 4:10 PM CDT for Thomas County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2013, 4:10 PM CDT (21:10 UTC)
- Expired
- Jul 25, 2013, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:50 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 25, 3:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT THU JUL 25 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 123 PM MDT THU JUL 25 2013 STEADY NORTHWEST FLOW AT UPPER LEVELS IN THE SHORT TERM AS A NUMBER OF SHORTWAVE TROUGHS MOVE ACROSS THE HIGH PLAINS. A WEAK SURFACE LOW WILL DEVELOP NEAR THE KS/CO/NE BORDER AND MOVE SOUTHEAST LATE TODAY. ON FRIDAY A COLD FRONT STRETCHING FROM THE GREAT LAKES REGION...THROUGH THE NORTHERN PLAINS...AND INTO ALBERTA CANADA WILL DRIFT SOUTH INTO THE CENTRAL PLAINS. TODAY...THIS MORNING PATCHY FOG BURNED OFF QUICKLY AFTER SUNRISE. SCATTERED SHOWERS EAST OF HIGHWAY 83 CONTINUED TO DEVELOP AND MOVE EAST SUPPORTED BY MID-LEVEL WARM AIR ADVECTION AND FRONTOGENESIS. THESE SHOWERS WEAKENED BY MID-MORNING AS MIXING OCCURRED AND THE BEST MID-LEVEL DYNAMICS MOVED EAST. EXPECTING CLOUDS TO GRADUALLY BREAK UP THIS AFTERNOON...THOUGH A NEARLY SATURATED ATMOSPHERE ABOVE 700MB WILL PROBABLY LIMIT SUNSHINE TODAY. RECENT GUIDANCE HAS BEGUN TO TRIM BACK ON PRECIP CHANCES TODAY...BUT BELIEVE HIGHS POPS IN THE 40-50 PERCENT RANGE ARE ADEQUATE FOR THE EXPECTED CONDITIONS. SHOWERS AND STORMS SHOULD DEVELOP AND STRENGTHEN OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON...MOVING SOUTHEAST IN THE EVENING. MARGINAL CHANCE FOR SEVERE WEATHER GIVEN LACKLUSTER DEEP SHEAR CONDITIONS...BUT GIVEN 1500-2000 MLCAPE CANNOT RULE OUT A FEW STORMS WITH LARGE HAIL OR DAMAGING WINDS. MORE COMMON WILL BE LOCALLY HEAVY RAINFALL GIVEN PWATS OF 1.00 TO 1.50 INCHES. HIGHS WILL BE BELOW TO NEAR NORMAL...MID TO UPPER 80S. TONIGHT...STORMS WILL NOT LAST LONG INTO THE NIGHT AS THEY MOVE SOUTH TO POSSIBLY FORM AN MCS IN SOUTHERN KANSAS AND INTO OKLAHOMA. SKIES WILL CLEAR AND WINDS WILL BE LIGHT OUT OF THE NORTH TO NORTHEAST. GIVEN THE MOIST NEAR-SURFACE CONDITIONS SOME PATCHY FOG AND LOW STRATUS CLOUDS SIMILAR TO THIS PAST MORNING CAN BE EXPECTED. LOWS WILL BE NEAR NORMAL...UPPER 50S TO LOW 60S. TOMORROW...A COLD FRONT DRIFTING SOUTH WILL SERVE AS BOUNDARY FOR CONVECTIVE INITIATION ON FRIDAY AS SHOWERS AND THUNDERSTORMS DEVELOP IN NORTHEAST COLORADO. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND LARGE HAIL...BUT OVERALL BELIEVE STORMS WILL REMAIN BELOW SEVERE CRITERIA. HIGHS WILL BE COOLER THAN NORMAL BEHIND THE FRONT...LOW TO MID 80S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 245 PM MDT THU JUL 25 2013 FRIDAY NIGHT-SUNDAY...FORECAST AREA WILL BEGIN THE PERIOD IN NORTHWEST FLOW ALOFT BETWEEN AN UPPER HIGH ACROSS THE DESERT SOUTHWEST AND LOW PRESSURE ACROSS THE NORTHERN GREAT LAKES. THE UPPER HIGH IS EXPECTED TO WEAKEN PUTTING THE AREA UNDER SOME ZONAL FLOW ALOFT. PRECIPITATION CHANCES LOOK TO BE TIED TO LATE FRIDAY NIGHT-EARLY SATURDAY MORNING AS AN UPPER DISTURBANCE MOVES THROUGH FROM THE NORTHWEST. NEXT CHANCE IS SATURDAY AFTERNOON AND NIGHT ACROSS THE WESTERN 1/2 OF THE AREA AS A LARGE AREA OF MOISTURE SLOWLY MOVES IN FROM THE WEST. THIS AREA SLIDES ACROSS THE REMAINDER OF THE AREA SUNDAY. LOWS FRIDAY NIGHT IN THE MID 50S EAST (UNDER INFLUENCE OF SFC HIGH...LOWER DEWPOINTS AND LIGHTER WINDS) TO UPPER 50S/AROUND 60 ELSEWHERE. FOR SATURDAY NIGHT UPPER 50S TO LOW 60S...COOLEST ACROSS THE EASTERN 1/2-1/3 OF THE AREA. SOME OF THE GUIDANCE IS VERY CLOSE TO THE RECORD LOW OF 55 IN HILL CITY SET BACK IN 1969...SOMETHING TO WATCH FOR IN FUTURE FORECASTS. HIGHS SATURDAY UPPER 70S TO AROUND 80 EAST...MID TO UPPER 80S ALONG THE CO/KS BORDER. FOR SUNDAY HAVE AROUND 80 TO MID 80S...HOWEVER GIVEN SOUTHEAST WINDS OF 10-20 MPH AND QUITE COOL 850 TEMPERATURES IN THE LOW TEENS EAST TO AROUND 20 CELSIUS WEST AND QUITE A BIT OF CLOUDINESS WOULDNT BE SURPRISED IF SLIGHTLY COOLER TEMPERATURES ARE OBSERVED...AGAIN SOMETHING TO WATCH IN FUTURE FORECASTS. MONDAY-THURSDAY...FORECAST AREA WILL BE IN WESTERLY FLOW ALOFT...IN BETWEEN UPPER HIGH TO THE SOUTH AND UPPER LOW ACROSS THE FAR NORTH THROUGH WEDNESDAY. ON THURSDAY UPPER HIGHS SHIFTS SLIGHTLY EAST AND WITH SOME UPPER TROUGHING PUSHING ASHORE ACROSS THE PACIFIC NORTHWEST FLOW ALOFT SHIFTS TO THE SOUTHWEST. LOOKS LIKE PERIODIC/CLIMATOLOGICAL POPS THROUGH THE PERIOD AS WEATHER DISTURBANCES MOVE THROUGH THE FLOW ALOFT. OF COURSE TIMING OF THESE WAVES DIFFERS BETWEEN THE MODELS SO FOR NOW NOT EXACTLY A HIGH CONFIDENCE PRECIPITATION FORECAST. HIGHS GENERALLY IN THE 80S TO LOW 90S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1134 AM MDT THU JUL 25 2013 GENERALLY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS AT BOTH GLD AND MCK. TODAY SCATTERED SHOWERS AND STORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MOVE EAST/SOUTHWEST. A FEW STORMS MAY BE STRONGER WITH GUSTY WINDS AND LARGE HAIL...BUT DO TO LOW CONFIDENCE ON COVERAGE ONLY INCLUDED VCTS AT BOTH SITES. TONIGHT SKIES WILL CLEAR LEADING TO PATCHY FOG/STRATUS DEVELOPMENT BY MORNING. AM NOT EXPECTING WIDESPREAD IFR OR WORSE CONDITIONS...BUT AN HOUR OR TWO OF IFR CEILINGS ARE POSSIBLE SIMILAR TO YESTERDAY MORNING. CLOUDS AND FOG WILL LIFT BY MID-MORNING LEADING TO VFR CONDITIONS THROUGH MID-DAY FRIDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JJM LONG TERM...99 AVIATION...JJM
Hazardous weather outlook, Jul 25, 11:39 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT THU JUL 25 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT THU JUL 25 2013 /1139 AM CDT THU JUL 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND THEN MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL. STORMS ARE EXPECTED TO MOVE OUT OF THE REGION AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI STATE AREA EACH DAY FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JJM
In the hours before
Special weather statement, Jul 25, 3:33 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT THU JUL 25 2013 KSZ001-002-013-014-252115- CHEYENNE-RAWLINS-SHERMAN-THOMAS- 333 PM CDT THU JUL 25 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF BIRD CITY...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3971 10117 3944 10114 3944 10153 3965 10158 TIME...MOT...LOC 2033Z 265DEG 16KT 3955 10147 DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:33 PM CDT | Special Weather Statement | GLD | Rawlins | 42 min |
| Jul 25, 5:07 PM CDT | Special Weather Statement | GLD | Logan | 23 min |
| Jul 24, 9:55 PM CDT | Special Weather Statement | GLD | Dundy | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.